Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 165, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 27, 2004, 7:58 AM CDT for Gaines County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 7:58 AM CDT (12:58 UTC)
- Expired
- Sep 27, 2004, 2:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 271300 FFWMAF TXC165-271900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 758 AM CDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 200 PM CDT * AT 745 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT HIGHWAY 180 8 MILES EAST OF SEMINOLE WAS COVERED BY 1 TO 2 FEET OF RUNNING WATER. WATER WAS ALSO OVER THE ROAD NEAR THE INTERSECTION OF FARM TO MARKET ROAD 1429 AND HIGHWAY 180...AND 8 MILES WEST OF SEAGRAVES ALONG HIGHWAY 83. AT 750 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED ADDITIONAL MODERATE TO HEAVY RAIN MOVING NORTHWEST ACROSS GAINES COUNTY AT 25 MPH. THIS ADDITIONAL RAIN WILL CONTINUE THE FLASH FLOOD POTENTIAL ACROSS THE COUNTY. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10305 3252 10221 3294 10220 3294 10304 $$
1 follow-up statement
000 WGUS74 KMAF 271737 FFSMAF TXC165-271900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1235 PM CDT MON SEP 27 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM CDT FOR GAINES COUNTY... AT 1230 PM CDT...LOCAL EMERGENCY SERVICES OFFICIALS REPORTED WATER OVER THE ROADS AT THE INTERSECTION OF HIGHWAYS 385 AND 83 NEAR SEAGRAVES. FLOODING OVER GAINES COUNTY HAS RECEDED SINCE EARLIER THIS MORNING...HOWEVER ISOLATED SPOTS SUCH AS LOW WATER CROSSINGS MAY STILL HAVE SIGNIFICANT FLOODING...AND CITIZENS ARE URGED TO CONTINUE USING CAUTION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10305 3252 10221 3294 10220 3294 10304 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:16 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 27, 4:16 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 AM CDT MON SEP 27 2004 .SHORT TERM... A CLOSED UPPER LOW CENTERED JUST EAST OF KELP THIS MORNING WILL SLOWLY TRANSLATE EAST OVER THE NEXT 24H. ABUNDANT MOISTURE AND LIFT WILL BE PRESENT OVER THE EASTERN HALF OF THE CWA. HAVE NOTED DRY SLOTTING WORKING NORTHEAST ACROSS THE BIG BEND AND DAVIS MOUNTAINS...AND THIS HAS LIMITED PRECIPITATION WEST OF A MALJAMAR TO DRYDEN LINE WHILE PROMOTING SCATTERED EMBEDDED TSRA ACROSS THE PERMIAN BASIN. WE EXPECT TO SEE REDEVELOPMENT LATER TODAY OVER SOUTHWESTERN ZONES GIVEN THE COMBINATION OF MOIST UPSLOPE FLOW...COLD TEMPERATURES ALOFT...AND MARGINAL INSOLATION. PRECIP WATER OVER 2.5 CM WILL CONTINUE OVER THE CWFA TODAY...AND AS THINGS DONT APPEAR TO BE CHANGING A WHOLE LOT...THE THREAT OF HEAVY RAINFALL WILL CONTINUE THROUGH THE NEXT 24H...AND AS ANY ADDITIONAL RAINFALL WILL POSE PROBLEMS...WE WILL EXTEND THE FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH 28/10Z. WHAT APPEARS TO BE A WARM CONVEYOR BELT PROCESS WILL CONTINUE OVER THE EASTERN HALF THIS MORNING...WHILE WESTERN AREAS WILL SEE SOMEWHAT OF A RESPITE...THUS POPS WILL BE HIGHEST OVER EASTERN ZONES TODAY AND TONIGHT. TEMPERATURES WILL BE MODULATED BY RAINFALL AND A LACK OF SIGNIFICANT INSOLATION...AND A PERSISTENCE APPROACH SEEMS PRUDENT AT THIS TIME. MAN QPF GRIDS ARE REASONABLE...ALTHOUGH WE DID INCREASE AMOUNTS THIS MORNING GIVEN CURRENT RADAR TRENDS. PRECIP CHANCES SHOULD DIMINISH SLIGHTLY TONIGHT AS THE UPPER LOW TRANSLATES OVER THE AREA AND WEAKENS SOMEWHAT. HAVE USED A BLEND OF THE GFS AND GFS MOS FOR WIND AND DEWPOINT GRIDS THROUGH TONIGHT. .LONG TERM... EXIGENCIES PRECLUDE METEOROLOGICAL EXAMINATION BEYOND THURSDAY... CONSEQUENTLY THE PREVIOUS FORECAST WILL BE USED FOR FRIDAY THROUGH NEXT WEEKEND. THE MODELS APPEAR CONSISTENT IN HOW THEY HANDLE THE EVOLUTION OF THE AFOREMENTIONED UPPER LOW AS WELL AS THE INCREASED RIDGING OVER THE CENTRAL PLAINS...THEREBY KEEPING COOL MOIST SOUTHEASTERLY FLOW OVER THE REGION. HAVE ADJUSTED POP AND QPF GRIDS TO REFLECT A BLEND OF THE MODEL QPFS...WHILE A CONSENSUS SOLUTION WAS USED FOR ALL OTHER GRIDS THROUGH THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 59 75 55 / 100 70 50 30 CARLSBAD NM 71 54 71 53 / 60 70 40 20 DRYDEN TX 75 61 76 60 / 60 70 60 20 FORT STOCKTON TX 72 59 75 58 / 60 70 60 20 GUADALUPE PASS TX 68 51 66 51 / 50 60 30 20 HOBBS NM 71 55 72 53 / 90 70 50 20 MARFA TX 69 49 69 48 / 40 50 40 20 MIDLAND INTL AIRPORT TX 72 58 75 56 / 100 70 60 30 ODESSA TX 73 58 75 56 / 100 70 60 20 WINK TX 74 59 76 57 / 80 70 50 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES. NM...FLASH FLOOD WATCH THROUGH 28/10Z ALL ZONES. && 70/70
Hazardous weather outlook, Sep 27, 5:20 AM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CDT MON SEP 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 520 AM CDT (420 AM MDT) MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION....WHERE SOME AREAS HAVE RECEIVED IN EXCESS OF 6 TO 10 INCHES OF RAIN. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE THE FLASH FLOODING POTENTIAL. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TODAY AND TONIGHT. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS CONTINUING INTO THE WEEKEND. THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL AND POTENTIALLY AREAS OF FLOODING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. CL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 7:39 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Sep 26, 8:09 PM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Sep 26, 9:54 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Sep 26, 11:45 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 6 hr |
| Sep 27, 2:00 AM CDT | Flash Flood Warning | MAF | Gaines | 6 hr |
| Sep 27, 4:22 AM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 11:17 AM CDT | Flash Flood Warning | MAF | Dawson | 6 hr |
| Sep 27, 4:41 PM CDT | Flash Flood Warning | MAF | Andrews | 6 hr |
| Sep 27, 6:34 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.